Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Cheyenne, WY

May 27, 2018Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 12:59 PM MDT for Albany County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 12:59 PM MDT (18:59 UTC)
Expired
May 27, 2018, 1:22 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:05 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS55 KCYS 271859
SVRCYS
WYC001-271945-
/O.NEW.KCYS.SV.W.0048.180527T1859Z-180527T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1259 PM MDT SUN MAY 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Albany County in southeastern Wyoming...

* Until 145 PM MDT

* At 1258 PM MDT, a severe thunderstorm was located 7 miles south of
  Hutton Lake, or 18 miles south of Laramie, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutton Lake and The Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4101 10565 4102 10575 4121 10577 4120 10554
TIME...MOT...LOC 1858Z 188DEG 14KT 4106 10569 

HAIL...1.00IN
WIND...60MPH
 
$$

Claycomb
2 follow-up statements
995 
WWUS55 KCYS 271916
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
116 PM MDT SUN MAY 27 2018

WYC001-271945-
/O.CON.KCYS.SV.W.0048.000000T0000Z-180527T1945Z/
Albany WY-
116 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR SOUTHERN ALBANY COUNTY...

At 116 PM MDT, a severe thunderstorm was located near Hutton Lake, or
13 miles south of Laramie, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hutton Lake and The Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4105 10563 4105 10573 4121 10577 4120 10554
TIME...MOT...LOC 1916Z 188DEG 14KT 4113 10568 

HAIL...1.00IN
WIND...60MPH
 
$$

Claycomb
084 
WWUS55 KCYS 271922
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
122 PM MDT SUN MAY 27 2018

WYC001-271931-
/O.CAN.KCYS.SV.W.0048.000000T0000Z-180527T1945Z/
Albany WY-
122 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALBANY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4105 10563 4105 10573 4121 10577 4120 10554
TIME...MOT...LOC 1920Z 188DEG 14KT 4115 10567 

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:37 PM MDT, 22 minutes earlier.

Area forecast discussion, May 27, 12:37 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1237 PM MDT Sun May 27 2018

.UPDATE...
Issued at 1220 PM MDT Sun May 27 2018

...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

Strong instability and deep layer shear will favor rapid severe
thunderstorm development early this afternoon through this
evening. The latest VWP from the KCYS 88D shows very enlarged low
level hodographs with 250-400 m2/s2 0 to 3 km storm relative
helicity. Several questions remain including the quality of low
level moisture and if storms can remain discrete. CAMS have been
unreliable today in progging the mixing of the boundary layer and
are possibly showing LCLs as too high given the latest
environmental observations. If this remains the case, a tornado
threat will be possible with any discrete cells that can remain
separate from storm interactions. Otherwise,the environment looks
very favorable for large hail and damaging winds. Cells may merge
upscale into a slow moving MCS with the potential for heavy rain
and flash flooding this evening across the Flash Flood Watch area.

&&

.SHORT TERM...(Today - Monday Night)
Issued at 447 AM MDT Sun May 27 2018

An active 24-48 hours ahead for a large portion of southeast Wyo &
the western Neb Panhandle. Severe thunderstorms and flash flooding
are the primary items of interest this period. Morning Water Vapor
satellite imagery indicated a vigorous closed upper level low over
the Great Basin, with abundant mid/high level moisture streaming N
across eastern Colorado/Wyoming. The overall synoptic setup is not
likely to change much through late Mon, w/ strongly difluent south
to southwesterly flow aloft remaining in place ahead of the rather
slow moving/low-amplitude wave. A rather persistent moist conveyor
belt will help maintain deep moisture profiles, and likely support
widespread thunderstorms over the next couple of days. Some storms
are likely to become severe, and possibly produce heavy rain.

Surface cyclogenesis should take place over eastern Colorado today
as a modest 80-100 knot H25 jet noses into northwestern New Mexico
by 21z. Meanwhile, an inverted surface trough should develop north
along the Laramie Range in southeast Wyoming, with moist southeast
low-level flow taking shape to the east. Strong convergence, along
with moist upslope and plenty of dynamic support aloft will likely
support the development of numerous thunderstorms this afternoon &
evening. PWATs are projected to be high, but certainly not extreme
around 1 inch. However, we have concerns about deep southerly flow
parallel to the boundary in the presence of plentiful moisture and
tall/skinny CAPE profiles especially over northern areas. We could
very easily see training thunderstorms with heavy rainfall, and w/
concerns of Memorial Day recreation impacts we have issued a Flash
Flood Watch per coordination with WFOs Riverton and Rapid City. We
also have some concerns for severe convection, especially early in
the event (late afternoon/early evening) before things become more
messy. CAPEs in excess of 2000 J/kg and roughly 35-40 knots of 0-6
km shear may support some supercellular structures capable of hail
and wind. A couple of landspout tornadoes cannot be ruled out this
afternoon/early evening with significant low-lvl directional shear
along the surface boundary extending north and west across the CWA
later today. Biggest question today will be storm coverage w/ very
warm temperatures aloft over southern areas. The greatest coverage
seems likely over northern areas on the edge of the cap, but could
see a rapid transition to a heavy rain threat in those areas.

Thunderstorms will likely linger well into the night, and this may
have a significant impact on the mesoscale environment and overall
severe threat on Monday. We believe that Monday has more potential
to be a significant severe weather event, but lingering rain & low
clouds could significantly impact instability. Even so, the latest
GFS continues to nudge 60-65 dew points into western NE between 21
and 00z, supporting a moderately/strongly unstable air mass in the
presence of strong deep layer vertical shear on the order of 40 to
50 knots. Lower T/Td spreads on Monday suggests lower LCLs, so the
potential is there for a few tornadoes if clouds/precipitation end
early enough in the day. Otherwise, a conditional threat for super
cell thunderstorms capable of large hail and damaging winds should
exist over the high plains.

.LONG TERM...(Tuesday - Saturday)
Issued at 447 AM MDT Sun May 27 2018

Cool and unsettled conditions will linger on Tuesday as slow-moving
low-pressure lifts onto the high plains. Although ribbon of best
instability will be well east across central Nebraska, there may be
just enough lingering for one or two strong storms across the
southern Nebraska Panhandle. Temperatures warm back above seasonal
normals on Wednesday and will remain there into next weekend. Weak
transitory ridging on Wednesday & Thursday may be infiltrated by a
couple of showers and/or weak thunderstorms, but for the most part
these two days will be mostly dry. Thursday looks to be the warmest
day of the week, with highs warming into the 80s east of the Laramie
Range, with 70s west. A Pacific cool front approaches and most west-
east thru the region late Friday. Moisture will be limited with this
feature, so most likely sensible weather impact will be increasing
winds on Friday. Next weekend looks a tad cooler compared to the end
of the week, with highs warming into the 70s most places by Sunday.
Otherwise, a dry zonal pattern should keep any convection chances at
bay.

&&

.AVIATION...(For the 18Z TAFS through Monday morning)

Main forecast challenge will be the timing and coverage of
convection this afternoon and possibly through tonight.
Thunderstorms are expected to develop between 19z to 22z for the
southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday
for western Nebraska. There is indication that showers and
thunderstorms may redevelop late this evening through tonight, so
kept a mention of VCTS through the overnight hours.  In addition,
some low stratus and fog is possible after 09z and into Monday
morning, mainly for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 447 AM MDT Sun May 27 2018

No major fire weather concerns. One more hot day today, but plenty
of low-level moisture will keep RH values well outside of critical
thresholds. Thunderstorms are likely across much of southeast WY &
the western NE Panhandle this afternoon through Monday, giving way
to good chances for measurable precipitation for most areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103-
 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for
WYZ101-119

NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096.
 Severe Thunderstorm Watch 123 until 8 pm MDT.

&&

UPDATE...ADL
SHORT TERM...CLH
LONG TERM...CAH
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, May 27, 12:58 PM MDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1258 PM MDT Sun May 27 2018

WYZ101-103>119-281900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for southeast Wyoming
this afternoon until 800 pm MST. Thunderstorms are currently
developing south of Interstate 80, but will gradually move north
and east through the afternoon. A few storms could be severe,
with large hail and damaging winds the primary hazards. A brief
tornado is also possible.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-281900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm MST, but
this Watch will likely be extended through late this evening.
Thunderstorms are currently developing south of Interstate 80
across southeast Wyoming, but will gradually move north and east
through the afternoon. A few storms could be severe, with large
hail and damaging winds the primary hazards.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:48 PM MDTSpecial Weather StatementCYS42 min
May 26, 7:37 PM MDTSpecial Weather StatementCYSCarbon38 min
May 26, 9:05 PM MDTSpecial Weather StatementCYSConverse40 min
May 27, 2:58 AM MDTFlash Flood WatchCYSAlbany, Converse, Goshen, Laramie, Niobrara, Platte21 hr
May 27, 2:15 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie31 min
May 27, 2:43 PM MDTTornado Warning Tornado observedCYSAlbany, Laramie32 min
May 27, 2:56 PM MDTSevere Thunderstorm WarningCYSAlbany30 min
May 27, 3:08 PM MDTTornado Warning Tornado observedCYSAlbany, Laramie8 min
May 27, 3:18 PM MDTSpecial Weather StatementCYS42 min
May 27, 3:21 PM MDTTornado Warning Tornado observedCYSLaramie24 min
May 27, 3:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte47 min
May 27, 3:33 PM MDTSpecial Weather StatementCYSAlbany42 min
May 27, 3:41 PM MDTSpecial Weather StatementCYS49 min
May 27, 3:42 PM MDTTornado Warning Tornado observedCYSLaramie48 min
May 27, 3:48 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
May 27, 4:05 PM MDTTornado Warning Tornado observedCYSAlbany, Converse, Platte40 min
May 27, 4:08 PM MDTSpecial Weather StatementCYSLaramie52 min
May 27, 4:15 PM MDTTornado WarningCYSGoshen, Laramie, Platte45 min
May 27, 4:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
May 27, 4:29 PM MDTTornado WarningCYSAlbany, Converse, Platte20 min
May 27, 4:32 PM MDTSevere Thunderstorm WarningCYSConverse29 min
May 27, 4:42 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
May 27, 4:47 PM MDTFlash Flood WarningCYSAlbany, Laramie3 hr
May 27, 5:00 PM MDTTornado WarningCYSLaramie19 min
May 27, 5:12 PM MDTSpecial Weather StatementCYSConverse48 min
May 27, 5:13 PM MDTSpecial Weather StatementCYSPlatte47 min
May 27, 5:42 PM MDTSpecial Weather StatementCYSPlatte48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.